Kentucky, 2016

Flash Flood and Hail in Kentucky, May 10, 2016

May 10, 2016 · NWS JKL · 25 events in 12 counties and zones

Numerous severe thunderstorms struck eastern Kentucky during the late evening and overnight hours of May 10th and 11th 2016. The primary mode of damage was wind damage, mostly in the form of downed trees and large limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous severe thunderstorms struck eastern Kentucky during the late evening and overnight hours of May 10th and 11th 2016. The primary mode of damage was wind damage, mostly in the form of downed trees and large limbs. There were also several occurrences of large hail reported, with the largest observed stone of 2.5 inches reported in Wolfe county. The storms formed in a warm, moist, and very unstable air mass that was situated south of a stationary frontal boundary that was in place just to the north of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 10, 2:37 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, May 10, 2:37 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT TUE MAY 10 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 337 PM EDT TUE MAY 10 2016

AN ACTIVE PERIOD IS EXPECTED THIS EVENING/TONIGHT...WITH THE
COMBINATION OF AN UPPER LEVEL SHORTWAVE AND A STATIONARY FRONT
ACROSS THE REGION. A STORM SYSTEM HAS CURRENTLY DEVELOPED ACROSS
WESTERN KY...ALREADY RESULTING IN MULTIPLE SEVERE AND TORNADO
WARNINGS. INSTABILITY ACROSS EASTERN KY HAS INCREASED WITH THE
LATEST NAM RUNS...WITH 2K J/KG EXPECTED BY 21Z. HOWEVER...HIGHEST
CAPE AND INSTABILITY REMAINS WEST OF THE CWA...BUT CAN/T RULE OUT
SOME LARGE HAIL MAKING IT INTO OUR CWA. FURTHERMORE STRONG LLVL WIND
SHEAR...WITH THE BULK OF THE SHEAR BELOW 4K FT...ALSO SHOWING A HIGH
POSSIBILITY FOR BOWING SEGMENTS AND STRAIGHT LINE WINDS. GIVEN THE
HISTORY OF THESE STORMS SO FAR...CAN ALSO EXPECT A LARGE AMOUNT OF
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.

HI RES MODELS HAVE HAD A HARD TIME AGREEING ON THE SHORT
TERM...ESPECIALLY THE TRACK OF STORMS AS THEY HEAD INTO OUR REGION.
THIS MORNING THE HRRR INITIALIZED THE BEST...BUT DID NOT HAVE A GOOD
HANDLE ON DEVELOPING CONVECTION OVER EASTERN KY. LATER ON...THE HI
RES ARW HAD THE BEST HANDLE ON THE DYING SHOWERS ACROSS THE CWA AND
THE DEVELOPING CONVECTION. IF THIS HELD TRUE IT SHOWED THE SYSTEM
COLD POOLING THEN DIVING SOUTHWARD...LIKELY ONLY CLIPPING OUR SW
COUNTIES. THE LATEST RUNS HAVE SEEMED TO COME INTO A SLIGHTLY BETTER
AGREEMENT...SHOWING THE CURRENT CONVECTION TRAVELING ALONG THE OHIO
RIVER...WITH ISOLATED CELLS DEVELOPING AHEAD. THE SYSTEM WILL THEN
REACH NORTH CENTRAL KY AND SHIFT SOUTHEAST ACROSS THE CWA BETWEEN 0
AND 6Z. BASED NEAR TERM POPS ON THIS IDEA...HOWEVER AM A BIT
CONCERNED THAT THIS IS A BIT SLOW...AS THE SHORTWAVE WILL ALREADY BE
EXITING TO THE EAST OF THE REGION AT THAT POINT.

SRLY WINDS AND MOISTURE WILL REMAIN IN PLACE THROUGH TOMORROW. THIS
WILL KEEP SCATTERED SHOWER AND THUNDERSTORM POTENTIAL ACROSS THE
REGION THROUGH THE DAY AND OVERNIGHT WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 337 PM EDT TUE MAY 10 2016

A VERY PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED.
WHILE WE WILL BE ABLE TO SQUEEZE OUT A FEW DRY PERIODS...THE
WEATHER AS A WHOLE WILL REMAIN VERY UNSETTLED. THE PERIOD WILL
START AS A COLD FRONT IS ADVANCING TOWARDS THE AREA. WITH PLENTY
OF LOW LEVEL MOISTURE IN PLACE...AND SEVERAL WEAK DISTURBANCES
PUSHING ACROSS THE AREA...SHOWER AND THUNDERSTORM CHANCES WILL
CONTINUE ON THURSDAY. THE COLD FRONT WILL SWING ON THROUGH
THURSDAY NIGHT AND BRING THE BEST CHANCE OF RAIN TO THE AREA.
FRONT SHOULD DEPART EARLY FRIDAY WITH DRIER AND COOLER AIR
RETURNING FOR FRIDAY. THE COOLER WEATHER WILL PERSIST INTO FRIDAY
NIGHT. BY SATURDAY...A SHORTWAVE TROUGH WILL SWING ACROSS THE AREA
FROM THE NORTHWEST AND BRING IN ANOTHER CHANCE OF RAIN. THE
QUESTION THEN TURNS TO HOW FAR SOUTH THE BAROCLINIC ZONE SETS UP
HEADING INTO SUNDAY AND NEXT WEEK. MODELS HAVE BEEN FLIP FLOPPING
ON THE PLACEMENT OF THIS ZONE...SO WILL MAINTAIN SOME LOW POPS
INTO NEXT WEEK. REGARDLESS...TEMPERATURES WILL TREND SLIGHTLY
BELOW NORMAL THROUGH MUCH OF THE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 143 PM EDT TUE MAY 10 2016

OTHER THAN A FEW SPRINKLES ACROSS EASTERN KY...VFR CONDITIONS ARE
STILL IN CONTROL WITH SW WINDS GUSTING BETWEEN 10 AND 15 KNOTS.
THERE IS STILL A BIT OF CONCERN FOR THE EVENING/OVERNIGHT PORTION
OF THE TAF...AS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT
THE AREA. UNFORTUNATELY THERE IS STILL QUITE A BIT OF UNCERTAINTY
AS TO WHERE THE STORMS ARE GOING TO DEVELOP/TRAVEL AND WHAT TAF
SITES THEY WILL IMPACTS WHEN. AS SUCH...TRIED TO TIME OUT BEST
CHANCES BUT KEPT WITH VCTS AT THIS TIME. AS SHOWERS AND STORMS
NEAR OUR AREA LATE THIS AFTERNOON/EVENING...WILL UPDATE FOR BETTER
TIMING AND IMPACTS. THE MAIN IMPACT FROM THESE STORMS WILL BE HIGH
WINDS...POTENTIALLY DAMAGING. FREQUENT CLOUD TO GROUND LIGHTNING
AND SOME HAIL WILL ALSO BE PRESENT IN SOME OF THESE STORMS.
CONDITIONS WILL IMPROVE AS WE HEAD INTO THE MORNING
HOURS...HOWEVER EXPECT LOW CIGS IN THE MVFR RANGE TO STICK AROUND
MUCH OF THE DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JMW
LONG TERM...KAS
AVIATION...JMW
Hazardous weather outlook, May 10, 3:15 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT TUE MAY 10 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
415 PM EDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS
EVENING. A FEW OF THESE STORMS WILL LIKELY BECOME STRONG TO SEVERE.
DAMAGING WINDS...HAIL UP TO HALF DOLLAR SIZE...AND LOCALLY HEAVY
RAINS WILL BE THE MAIN THREATS FROM THESE STORMS. STORMS MAY
CONTINUE INTO TONIGHT...WITH HEAVY RAIN AND POTENTIAL FLOODING BECOMING
THE PRIMARY THREAT FOR ANY LOCATIONS THAT EXPERIENCE MULTIPLE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES WEDNESDAY THROUGH
THURSDAY NIGHT. SOME OF THE STORMS COULD BE STRONG...ESPECIALLY
THURSDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE...HAIL...OR
FLOODING THROUGH THIS EVENING.

JVM/GEOGERIAN/GUSEMAN

In the hours before

Special weather statement, May 10, 4:40 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT TUE MAY 10 2016

KYZ044-102200-
FLEMING-
540 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT FLEMING COUNTY...

AT 537 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRAINTOWN...MOVING
NORTHEAST AT 30 MPH.

WINDS GUSTS OF 30 TO 40 MPH AND HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

LOCATIONS WHICH MAY BE IMPACTED INCLUDE... FLEMINGSBURG...POPLAR
PLAINS...CRAINTOWN...NEPTON...ELIZAVILLE...GODDARD... PECKS
RIDGE...FOXPORT...WALLINGFORD...SHERBURNE...TILTON...HILLSBORO...
COWAN...MOUNT CARMEL...EWING AND FLEMINGSBURG JUNCTION.

&&

LAT...LON 3849 8359 3843 8358 3839 8346 3826 8373
      3829 8373 3829 8379 3828 8381 3830 8382
      3830 8384 3834 8384 3836 8388 3836 8389
      3843 8395 3847 8388 3846 8385 3852 8364
TIME...MOT...LOC 2137Z 231DEG 25KT 3841 8379

HAL
Special weather statement, May 10, 5:46 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
646 PM EDT TUE MAY 10 2016

KYZ069-111-112-114-102330-
JACKSON-LEE-OWSLEY-BREATHITT-
646 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT ORTIONS OF ACKSON...LEE...
OWSLEY...AND BREATHITT COUNTIES...

AT 645 PM EDT...A STRONG THUNDERSTORM WAS OVER WILD DOG...OR 8 MILES
WEST OF BOONEVILLE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS WHICH MAY BE AFFECTED INCLUDE...
BEATTYVILLE...BOONEVILLE...FINCASTLE...CRESSMONT...VADA...LEROSE...ID
A MAY... BANFORD...ST. HELENS...TRAVELLERS
REST...AIREDALE...OAKDALE...STURGEON... JETTS
CREEK...LEVI...LONE...ELIAN...TURKEY...GRASS...AND NATHANTON.

&&

LAT...LON 3735 8381 3744 8394 3770 8369 3752 8341
TIME...MOT...LOC 2245Z 226DEG 26KT 3748 8383

HAL

The radar

The Jackson,KY radar (KJKL), 35 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lee

When
May 10, 5:53 PM EST
Where
Lee County, 0.55 mi E of Beattyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -83.710

Thunderstorm Wind, Lee

When
May 10, 5:53 PM EST
Where
Lee County, Beattyville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.580, -83.720

Wrist sized tree limbs were blown down.

Thunderstorm Wind, Lee

When
May 10, 6:00 PM EST
Where
Lee County, St Helens
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.580, -83.650

Trees and power lines were blown down on Highway 52.

Thunderstorm Wind, Estill

When
May 10, 6:09 PM EST
Where
Estill County, 0.55 mi W of Witt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.670, -84.040

A tree was blown down on Dub Hill Road.

Thunderstorm Wind, Wolfe

When
May 10, 6:24 PM EST to 6:34 PM EST
Where
Wolfe County, 0.39 mi NNE of Campton to 0.52 mi SSW of Hazel Green
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.736, -83.548

High winds felled and or snapped multiple trees along a path stretching from Campton to Hazel Green in Wolfe County, Kentucky. There was roof damage to a several houses and barns, mainly shingle damage or the peeling back of metal roofs. A barn used to house a truck and and boat was totally destroyed. In addition, there were a couple of trees that fell on a trailer and a front porch of one house. One tree crushed a pickup truck and another damaged an SUV.

Hail, Wolfe

When
May 10, 6:30 PM EST
Where
Wolfe County, 2 mi NE of Campton
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.751, -83.524

Large hail was reported in the Hazel Green area.

Hail, Wolfe

When
May 10, 6:42 PM EST
Where
Wolfe County, 0.88 mi SE of Toliver
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.810, -83.460

Thunderstorm Wind, Morgan

When
May 10, 7:12 PM EST
Where
Morgan County, Murphy Fork
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.830, -83.400

Several homes had their roofs blown off on Murphy Fork Road.

Thunderstorm Wind, Lee

When
May 10, 7:20 PM EST
Where
Lee County, 0.55 mi E of Cressmont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.530, -83.790

Trees were blown down on Cressmont Road and Todds Road.

Flash Flood, Wolfe

When
May 10, 7:25 PM EST to 8:25 PM EST
Where
Wolfe County, Campton to 1.63 mi NNW of Campton
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.730, -83.550

At least six inches of water was observed flowing across KY Hwy 191 and Main Street in and just outside of the city of Campton.

Hail, Knott

When
May 10, 7:37 PM EST
Where
Knott County, 0.55 mi W of Decoy
Measured
1.25 in hail
Reported by
Public
Coordinates
37.500, -83.090

Hail, Breathitt

When
May 10, 7:42 PM EST
Where
Breathitt County, Clayhole
Measured
1 in hail
Reported by
Public
Coordinates
37.470, -83.300

Hail, Floyd

When
May 10, 8:12 PM EST
Where
Floyd County, Garrett
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.480, -82.830

Hail, Floyd

When
May 10, 8:32 PM EST
Where
Floyd County, 1.1 mi E of Drift
Measured
1.25 in hail
Reported by
Public
Coordinates
37.480, -82.750

Thunderstorm Wind, Floyd

When
May 10, 8:32 PM EST
Where
Floyd County, 0.88 mi NW of Galveston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.440, -82.630

Trees and large limbs were blown down.

Thunderstorm Wind, Pike

When
May 10, 8:38 PM EST
Where
Pike County, 0.69 mi S of Little Dixie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.460, -82.570

Trees were blown down.

Hail, Floyd

When
May 10, 8:45 PM EST
Where
Floyd County, 1.1 mi E of Drift
Measured
1.25 in hail
Reported by
Public
Coordinates
37.480, -82.750

Hail, Pulaski

When
May 10, 8:55 PM EST
Where
Pulaski County, 0.55 mi W of Floyd
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.250, -84.640

A few ping pong ball size hailstones were mixed with pea size hail.

Thunderstorm Wind, Wayne

When
May 10, 9:07 PM EST
Where
Wayne County, 1.79 mi SSW of Cedarcrest
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.927, -84.844

Straight line wind damage occurred at the Lake Cumberland campground just off Hwy 2393. Several diseased and weakened trees were snapped off and one had been uprooted.

Thunderstorm Wind, Pulaski

When
May 10, 9:30 PM EST
Where
Pulaski County, 1.3 mi WSW of Burnside
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.970, -84.600

A couple of trees were blown down along a small stretch of Highway 27 near General Burnside State Park.

Hail, Pulaski

When
May 10, 10:01 PM EST
Where
Pulaski County, 0.88 mi SW of Sugar Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.120, -84.560

Thunderstorm Wind, Pulaski

When
May 10, 10:15 PM EST
Where
Pulaski County, 0.55 mi W of Mt Victory
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.030, -84.390

Trees were blown down along KY192 at MM14.

Hail, Laurel

When
May 10, 10:31 PM EST
Where
Laurel County, 0.55 mi W of Hightop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -84.190

Hail, Whitley

When
May 10, 10:39 PM EST
Where
Whitley County, 0.55 mi E of Barton
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.930, -84.120

Hail, Laurel

When
May 10, 11:08 PM EST
Where
Laurel County, Lida
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -83.930

One inch diameter hail observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627302, 627313, 627315, 627316, 627330, 627326, 627304, 627327, 627319, 627331, 627305, 627306, 627307, 627308, 627320, 627321, 627309, 627310, 627322, 627324, 627314, 627325, 627311, 627312, 629197.